Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 16, NWS El Paso, TX

June 27, 2021El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 27, 2021, 1:59 PM MDT for El Paso County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2021, 1:59 PM MDT (19:59 UTC)
Expired
Jun 27, 2021, 2:45 PM MDT
In force
46 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 40 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:25 PM MDTTSTM WND GST 623 Nne El Paso, TXSPOTTER MEASURES WIND GUST TO 62 MPH. 1/2 INCH HAIL WITH THUNDERSTORM. 1.03 INCHES OF RAINFALL AT THE TIME OF OBSERVATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS54 KEPZ 271959
SVREPZ
TXC141-272045-
/O.NEW.KEPZ.SV.W.0016.210627T1959Z-210627T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
159 PM MDT Sun Jun 27 2021

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  North central El Paso County in western Texas...

* Until 245 PM MDT.

* At 159 PM MDT, a severe thunderstorm was located near Northeast El
  Paso, moving east at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Northeast El Paso, East El Paso, Far East El Paso, Homestead
  Meadows, Montana Vista, Biggs Field and Fort Bliss Northeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3172 10620 3188 10646 3200 10641 3200 10608
TIME...MOT...LOC 1959Z 287DEG 11KT 3194 10637 

HAIL...1.50IN
WIND...60MPH
 
$$

DENNHARDT
1 follow-up statement
550 
WWUS54 KEPZ 272023
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
223 PM MDT Sun Jun 27 2021

TXC141-272045-
/O.CON.KEPZ.SV.W.0016.000000T0000Z-210627T2045Z/
El Paso TX-
223 PM MDT Sun Jun 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTH CENTRAL EL PASO COUNTY...

At 223 PM MDT, a severe thunderstorm was located 7 miles east of
Northeast El Paso, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Northeast El Paso, East El Paso, Far East El Paso, Montana Vista,
Biggs Field, Fort Bliss Northeast and Homestead Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3172 10620 3188 10646 3194 10641 3193 10615
TIME...MOT...LOC 2023Z 287DEG 11KT 3192 10629 

HAIL...1.50IN
WIND...60MPH
 
$$

DENNHARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:20 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 11:20 AM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1120 AM MDT Sun Jun 27 2021

.AVIATION...18Z TAF CYCLE
VFR initially but rapidly deteriorating conditions
expected as the afternoon wears on. An upper disturbance will drop
into southern New Mexico and will help initiate widespread rain
and thunderstorms that will continue through the TAF period.
Beginning between 19 to 21z, rain and thunderstorm chances
increase with all TAF sites likely to be impacted by 01z. VIS and
ceiling reductions are likely with MVFR or even IFR conditions
possible.

&&

.PREV DISCUSSION...336 AM MDT Sun Jun 27 2021...

.SYNOPSIS...
Cooler air and moisture were moving into the area today, this is
the start of a weather pattern change for us. We will see cooler
high temperatures with a good chance for rain over the next 7
days. Our rain chances will begin to increase tonight and we will
continue to see a good chance for off and on rain showers and
thunderstorms most of this week. Despite our long dry spell over
the last month, we will see the threat of flash flooding rains
starting tonight and continuing at least into Tuesday. High
temperatures today will be down 10 degrees from Saturday's highs
and our high temperatures on Monday will drop another 10 degrees.
We will see high temperatures well below average through the end
of the week.

&&

.DISCUSSION...
.SHORT TERM...Today (Sunday) and Tonight...
The much advertised cold front is making its way through the area,
approaching the Continental Divide as of 2AM. Dewpoints have risen
from the mid 30s to lower 50s or higher behind the front. UL support
is lacking at the moment and water vapor imagery shows very dry air
aloft. This is causing convection to be suppressed to Hudspeth
County although a few showers are attempting to develop over Sierra
County and over the Sacramento Mountains. Showers and thunderstorms
should mainly keep to these areas for the rest of tonight and into
the morning. For the rest of the I-25 corridor southward into El
Paso, low pops are included as well with models hinting at a few
showers being possible here too.

Later this afternoon, guidance is showing storms developing along
the Gila and Sacramento Mountains before increasing in coverage then
moving south and southeast towards the International Border. The
details vary amongst different models on timing, duration,
amounts, etc., but a couple common themes emerge. The first and
probably biggest is our heavy rain and flash flooding threat is
increasing. Most locations will probably see less than a half inch
by Monday morning, but some locations could see as much as 2
inches if not more. If that happens to occur in one of our urban
areas or other flood prone areas, flash flooding would become an
issue. Current thinking is the threat is too localized to post a
watch, so sided with an SPS in the meantime. Rain could last much
of the night for some areas as well.

The other issue to note is severe weather. CAPE values of 500 to
1500 J/kg along with directional shear of 30-40 knots suggest a few
storms could have marginally severe hail or damaging winds. The
threat should not be widespread, but it's certainly worth
mentioning.

&&

.LONG TERM...
By Monday morning, abundant moisture will be in place across the
region and an upper level low will be centered over southern New
Mexico. These two factors will lead to numerous showers and
thunderstorms. Usually the AM hours are a down time for
convection, but with the remnants of Saturday's cold front still
lurking across the area and an upper level low aloft, we could see
an extended period of rain and thunderstorms. Heavy rain and
possible flash flooding will be the main threat for Monday and
Tuesday. Wide spread rain fall totals of 1 inch will be possible
on Monday and Tuesday with isolated 2 to 3 inch rain totals also
possible. High temperatures both Monday and Tuesday will be
running 15 to 20 degrees below average.

For Wednesday and Thursday, the upper level trough will weaken and
drift off to our west, while an upper level ridge will develop
over central Texas. The circulation around the ridge will
initially bring more tropical moisture into the region from
northern Mexico, so we will continue to see a good chance for
rain on Wednesday. Then starting on Thursday and Friday the
central Texas upper level ridge will begin to build west which
will slow the flow of moisture into the area. By Friday both the
GFS and ECMWF show much lower rain chances. This is a change from
yesterday's more bullish rain forecast, so for now I have not
jumped on this "drier" trend, but it will need to be watch over
the next couple of days. For next weekend, the upper level ridge
will continue its westward journey and we will see another surge
of moisture from the east on Saturday. We will continue to see a
good chance for more rain next weekend along with a continuation
of below average high temperatures.

&&

.FIRE WEATHER...
Fire concerns are about to decrease sharply though lightning and
flash flooding are a concern for any ongoing fire management
activities. Moisture is increasing while today's highs will be 10 to
15 degrees cooler area wide, if not more. Min RH values will drop
into the 30s, but showers and thunderstorms will be on the increase
during the afternoon, lasting into the evening and overnight hours.
Most areas will see a decent rainfall with a few locations possibly
seeing excessive rainfall. Flash flooding could be a concern near
area fires/burn scars. Winds will top 10 to 15 MPH, but
thunderstorms could cause gusty outflow winds. The increased
moisture and storm chances will remain in place for the forecast
period. Vent rates for the mountains will be poor to fair with good
to very good for the lowlands.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 87  67  80  67 /  50  60  50  70
Sierra Blanca           80  60  73  60 /  50  70  70  60
Las Cruces              87  62  80  62 /  50  60  50  70
Alamogordo              84  59  80  60 /  50  50  50  70
Cloudcroft              62  45  54  44 /  70  70  80  70
Truth or Consequences   84  63  78  61 /  40  50  50  70
Silver City             81  57  75  57 /  60  50  50  70
Deming                  89  62  81  61 /  40  50  50  70
Lordsburg               92  62  83  62 /  30  30  40  60
West El Paso Metro      87  67  80  68 /  50  70  50  70
Dell City               83  62  77  61 /  50  60  60  70
Fort Hancock            86  64  80  64 /  50  60  60  70
Loma Linda              82  60  72  60 /  40  70  70  70
Fabens                  88  66  80  66 /  50  60  60  70
Santa Teresa            87  63  78  63 /  50  70  50  70
White Sands HQ          85  65  78  65 /  50  60  50  70
Jornada Range           86  62  78  62 /  50  50  50  70
Hatch                   89  62  80  62 /  40  60  50  70
Columbus                90  63  80  64 /  40  60  50  80
Orogrande               84  62  78  62 /  50  50  50  70
Mayhill                 65  49  61  49 /  80  80  90  80
Mescalero               70  48  64  47 /  70  60  70  70
Timberon                68  46  62  47 /  60  60  60  70
Winston                 77  49  71  49 /  70  70  50  70
Hillsboro               82  57  76  57 /  60  60  60  70
Spaceport               86  60  78  60 /  50  60  50  70
Lake Roberts            81  51  76  51 /  70  60  60  70
Hurley                  83  56  78  56 /  60  50  50  70
Cliff                   88  51  85  51 /  50  40  50  60
Mule Creek              84  57  82  57 /  50  40  50  60
Faywood                 83  58  76  58 /  60  60  60  70
Animas                  92  60  83  61 /  20  30  40  70
Hachita                 89  59  80  60 /  40  50  50  70
Antelope Wells          91  59  82  61 /  30  50  50  70
Cloverdale              88  58  80  60 /  30  40  40  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27-Laney/99/99
Hazardous weather outlook, Jun 27, 11:28 AM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1128 AM MDT Sun Jun 27 2021

NMZ401>417-TXZ418>424-281730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1128 AM MDT Sun Jun 27 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop this afternoon and evening
with storms tracking generally from northwest to southeast. A few
of the stronger storms could produce damaging winds as well as
small hail. In addition, some localized flooding will be possible
as a few of the stronger storms have the potential to produce
upwards of 2 inches of rain locally. Storm coverage will
gradually decrease overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moisture will remain in place for most of the week ahead. As such,
additional rain and thunderstorms are expected on a daily basis.
Due to the fact that some areas could receive daily doses of
rain, the ground may become saturated which in turn will increase
our Flash Flood potential, especially Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely later this afternoon and
evening. SKYWARN spotters are encouraged to relay reports of
severe weather to WFO EPZ when it occurs.

Laney

In the hours before

Special weather statement, Jun 27, 1:24 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
124 PM MDT Sun Jun 27 2021

NMZ410-412-413-272015-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-
124 PM MDT Sun Jun 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA COUNTY
UNTIL 215 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Jornada Range, moving north at 15 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Jornada Range, Portions of Jornada Experimental Range and Lake
Lucero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3253 10661 3252 10679 3259 10692 3287 10666
      3266 10639
TIME...MOT...LOC 1924Z 200DEG 8KT 3261 10666

DENNHARDT
Special weather statement, Jun 27, 1:56 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
156 PM MDT Sun Jun 27 2021

TXZ419-420-272030-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
156 PM MDT Sun Jun 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near
Northeast El Paso, moving east at 10 mph.

Dime size hail and winds in excess of 45 mph with blowing dust will
be possible with this storm. Localized flooding may also occur along
US-54 near Chaparral due to heavy rain.

Locations impacted include...
Northeast El Paso, East El Paso, Central El Paso, Far East El Paso,
Montana Vista, Biggs Field, Fort Bliss Northeast, Homestead Meadows
and Franklin Mountains State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3174 10622 3186 10649 3200 10645 3200 10610
TIME...MOT...LOC 1955Z 287DEG 11KT 3194 10638

DENNHARDT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:56 PM MDTSpecial Weather StatementEPZEl Paso34 min
Jun 27, 2:28 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Jun 27, 2:45 PM MDTFlash Flood WatchEPZEl Paso, Hudspeth4 days
Jun 27, 2:46 PM MDTSevere Thunderstorm WarningEPZEl Paso44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.